Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 151, NWS Kansas City, MO

May 18, 2019Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this river flood warning at May 18, 2019, 9:26 AM CDT for Atchison County, Holt County, Missouri. It took effect at May 19, 2019, 5:08 AM CDT. It was in force for 53 hr.

The area

The outline as issued.

The facts

Issued
May 18, 2019, 9:26 AM CDT (14:26 UTC)
In effect from
May 19, 2019, 5:08 AM CDT
Expired
May 21, 2019, 10:23 AM CDT
In force
53 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Major

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tarkio River near Fairfax (FFXM7). The gauge peaked at 15.17 ft at May 22, 2019, 10:00 AM CDT.

actionminormoderate101505/1805/1905/2005/2105/22
Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06813000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

659 
WGUS43 KEAX 181426
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
926 AM CDT Sat May 18 2019



...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-191426-
/O.NEW.KEAX.FL.W.0151.190519T1008Z-190521T1523Z/
/FFXM7.3.ER.190519T1008Z.190520T0000Z.190520T1523Z.NO/
926 AM CDT Sat May 18 2019

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Tarkio River at Fairfax.
* from late tonight to Tuesday morning.
* At  8:15 AM Saturday the stage was 7.8 feet.
* Flood stage is 17.0 feet.
* Major flooding is forecast.
* Forecast...Rise above flood stage by Sunday morning and continue to
  rise to near 26.3 feet by Sunday evening. The river will fall below
  flood stage by late Monday morning.
* At 25.6 feet...Flood waters will reach the intersection of State 
  Highway J and U.S. Highway 59 on the west side of Fairfax.
* At 25.0 feet...Levees in the vicinity of Fairfax are overtopped. 
  Flooding of farmland along with homesteads and roads occurs.
* At 19.0 feet...Flooding begins in the vicinity of Corning.
* At 18.0 feet...U.S. Highway 59 north of Fairfax begins to flood.
* At 17.0 feet...Low-lying farm fields begin to flood.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17    7.8   Sat 08 AM   26.3 Sunday evening
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$
1 follow-up statement
663 
WGUS83 KEAX 190148
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
848 PM CDT Sat May 18 2019



...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.

...The Flood Warning continues for the following rivers in 
Missouri...

  Platte River near Agency affecting Buchanan County.

  Platte River At Sharps Station affecting Platte County.

  Platte River near Platte City affecting Platte County.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC021-200148-
/O.EXT.KEAX.FL.W.0147.190520T2308Z-190522T0636Z/
/AGYM7.1.ER.190520T2308Z.190521T0000Z.190521T0636Z.NO/
848 PM CDT Sat May 18 2019

The Flood Warning continues for
  The Platte River near Agency.
* from Monday evening to late Tuesday night.
* At  8:30 PM Saturday the stage was 9.3 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday evening and continue to
  rise to near 20.1 feet by Monday evening. The river will fall below
  flood stage by early Tuesday morning.
* At 20.0 feet...Low-lying areas east of Agency begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Platte River
  Agency          20    9.3   Sat 08 PM   20.1 Monday evening
     
&&
  
LAT...LON 3977 9480 3977 9471 3951 9464 3941 9464 3941 9472

  

$$

MOC165-200148-
/O.EXT.KEAX.FL.W.0148.190521T0800Z-190523T0500Z/
/SSTM7.1.ER.190521T0800Z.190522T0000Z.190522T0500Z.NO/
848 PM CDT Sat May 18 2019

The Flood Warning continues for
  The Platte River At Sharps Station.
* from late Monday night to late Wednesday night.
* At  8:30 PM Saturday the stage was 14.2 feet.
* Flood stage is 26.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Tuesday morning and continue 
  to rise to near 26.5 feet by Tuesday evening. The river will fall 
  below flood stage by early Wednesday morning.
* At 26.0 feet...Low-lying rural land along the river begins to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Platte River
  Sharps Station  26   14.2   Sat 08 PM   26.5 Tuesday evening
     
&&
  
LAT...LON 3941 9474 3941 9464 3935 9476 3939 9479

  

$$

MOC165-200148-
/O.EXT.KEAX.FL.W.0149.190521T1030Z-190523T1232Z/
/PLCM7.1.ER.190521T1030Z.190522T0600Z.190522T1232Z.UU/
848 PM CDT Sat May 18 2019

The Flood Warning continues for
  The Platte River near Platte City.
* from late Monday night to Thursday morning.
* At  3:46 PM Saturday the stage was 7.6 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Tuesday morning and continue 
  to rise to near 20.6 feet by early Wednesday morning. The river 
  will fall below flood stage by Wednesday morning.
* At 20.0 feet...Cropland near State Highway 92 near Platte City 
  begins to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Platte River
  Platte City     20    7.6   Sat 04 PM   20.6 early Wednesday 
morning
     
&&
  
LAT...LON 3939 9479 3935 9476 3927 9481 3929 9484 3933 9483

  

$$

MOC005-087-190218-
/O.CAN.KEAX.FL.W.0151.000000T0000Z-190521T1523Z/
/FFXM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
848 PM CDT Sat May 18 2019

The Flood Warning is cancelled for
  The Tarkio River at Fairfax.
* At  8:15 PM Saturday the stage was 8.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  14.0 feet early Monday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17    8.0   Sat 08 PM   14.0 early Monday morning
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 18, 6:38 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 18, 6:38 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
638 AM CDT Sat May 18 2019

.Discussion...
Issued at 350 AM CDT SAT MAY 18 2019

Active weather likely today/tonight with threat for strong to severe
weather and localized flash flooding. As of early this morning, a
weak line of thunderstorms were generating along a thunderstorm
outflow boundary from northwest MO into central KS, aided by a 50kt
low-level jet. Most high-res model guidance has done a poor job
resolving this activity, minus the ARW/NMM. Current indications are
this activity will shift into the northwest half of the forecast
area through mid-morning. The trend has been a gradual lack of
organization/weakening as storms run ahead of strongest
forcing/instability and expect this trend to continue. The true cold
front will briefly become quasi-stationary over eastern Kansas by
mid/late morning in response to pressure falls to a developing low
pressure over south central Kansas. As the upper trough ejects into
the central Plains, rapid thunderstorm development is expected
between 11am-1pm over eastern Kansas into northern Missouri in
proximity to both the synoptic front and the ongoing outflow
boundary expected to be draped over the forecast area. This
widespread cluster of storms will develop/move into an area of
moderate instability (~2000 J/kg), and will have some strong to
severe weather potential, mainly in the form of large hail and
locally damaging winds. This activity is anticipated to overspread
much of the forecast area during the afternoon hours before exiting.
With steady movement of storms and the lack of saturated soils,
widespread flash flood should largely be avoided with this initial
round. One and three hour flash flood guidance is nearly 2"+ for most
areas, and should not exceed that in most locations. Models hint at
additional thunderstorms closer to the surface low, moving northeast
towards the forecast area during the evening hours. Severe weather
threat with this secondary round is highly uncertain due to the
degree of environmental recovery in the wake of the midday/early
afternoon convection. Will have to closely monitor the corridor of
heaviest rainfall that could potentially track/train over areas
earlier impacted for a flash flooding threat. All said in done, most
areas should receive 1.50-2" with locally higher rainfall amounts
between this morning into Saturday night.

Shortwave ridging and cold air advection will allow for a tranquil
and cool Sunday and Monday morning, with precipitation shifting east
of the area by late Sunday morning and highs in the middle 60s to
lower 70s both afternoons. This quiet weather will be short-lived as
an active weather pattern continues across the central CONUS with
another strong upper trough emerging into the Plains on Monday.
Elevated convection forming along/north of a warm front laid from SW
MO into SE KS is expected Monday night. The convection may also tend
to shrink/narrow the warm sector as the upper trough ejects into the
central Plains. The timing of the cold front passage is also a
little early - late AM into early afternoon. Therefore, the overall
severe weather threat remains in some question. Another heavy rain
event may also materialize with repeated convection, with 2-3 inches
possible across the western half of the forecast area. This would
certainly cause potential river and flash flooding issues.
Precipitation should clear the area around sunset Tuesday, with a
dry daytime Wednesday expected.

&&

.Aviation...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 628 AM CDT SAT MAY 18 2019

VFR/MVFR conditions are expected to prevail. Thunderstorm outflow
has already or soon will result in a wind shift at terminals,
with a gradual return to southerly winds by mid/late AM. Scattered
rain will move over terminal space through mid morning before
pushing east/dissipating. Another round of thunderstorms is
expected by midday into the early afternoon for terminals. A final
round of showers will come through overnight, with a final wind
shift prior to sunrise Sunday. Robust activity will result in
deteriorating conditions to periodic IFR/MFVR.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Blair
Hazardous weather outlook, May 18, 5:57 AM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
557 AM CDT Sat May 18 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
557 AM CDT Sat May 18 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 An active weather pattern will begin today. A couple rounds of
 strong storms and heavy rainfall are expected today.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 The active weather pattern will persist into next week with several
 rounds of storms with heavy rainfall expected Monday night through
 Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:20 AM CDTRiver Flood WarningEAXChariton, Macon24 hr
May 18, 9:21 AM CDTRiver Flood WarningEAXLinn, Livingston4 days
May 18, 9:21 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston21 days
May 18, 9:21 AM CDTRiver Flood WarningEAXCarroll, Chariton48 days
May 18, 9:23 AM CDTRiver Flood WarningEAXBuchanan4 days
May 18, 9:23 AM CDTRiver Flood WarningEAXPlatte6 days
May 18, 9:23 AM CDTRiver Flood WarningEAXPlatte21 days
May 18, 10:18 AM CDTSpecial Weather StatementEAXPlatte42 min
May 18, 10:27 AM CDTRiver Flood WarningEAXBuchanan, Platte51 days
May 18, 10:27 AM CDTRiver Flood WarningEAXPlatte7 days
May 18, 10:27 AM CDTRiver Flood WarningEAXPlatte7 days
May 18, 10:27 AM CDTRiver Flood WarningEAXChariton, Howard, Saline76 days
May 18, 10:27 AM CDTRiver Flood WarningEAXCooper, Howard76 days
May 18, 11:07 AM CDTAreal Flood AdvisoryEAXHoward, Randolph3 hr
May 18, 12:07 PM CDTSpecial Weather StatementEAXJackson38 min
May 18, 12:30 PM CDTSpecial Weather StatementEAXPlatte45 min
May 18, 12:54 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte36 min
May 18, 1:51 PM CDTAreal Flood AdvisoryEAXClinton, Platte6 hr
May 18, 2:10 PM CDTSevere Thunderstorm WarningEAXBates, Cass35 min
May 18, 2:24 PM CDTSpecial Weather StatementEAXGrundy, Livingston36 min
May 18, 2:26 PM CDTSpecial Weather StatementEAXJackson34 min
May 18, 3:28 PM CDTSevere Thunderstorm WarningEAXCarroll, Johnson, Lafayette, Pettis, Saline47 min
May 18, 4:10 PM CDTAreal Flood AdvisoryEAXCaldwell, Carroll, Chariton, Daviess, Grundy, Johnson and 9 more3 hr
May 18, 4:44 PM CDTSpecial Weather StatementEAXChariton, Cooper, Saline46 min
May 18, 5:27 PM CDTSpecial Weather StatementEAXChariton, Howard, Macon, Randolph63 min
May 18, 6:18 PM CDTSpecial Weather StatementEAXAdair27 min

Nearby

River Flood Warnings in Missouri, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.